pile of sparkling drug capsules scattered on pink surface

Could Your Mast Cell Flares Be Caused By Your Antihistamines?

After years of suffering from chronic fatigue, joint pain, heat intolerance, rashes, odd allergic reactions, brain fog and random angioedema, I found a doctor who was more than eager to listen to my concerns and validate them. The culprit? Mast cell activation syndrome. A condition that is caused by mast cells responding inappropriately to internal and external triggers. These triggers are misjudged as harmful to the body. The mast cells releases an overwhelming production of chemical mediators such as histamine, tryptase, and cytokines which floods the body with anaphylactic-like symptoms. Sometimes these reactions mimick Ige mediated allergic reactions. Symptoms also differ from individual and daily.

Symptoms of allergic reaction

An individual’s symptoms may include 1 or more of the followingsymptoms:

  • Hives
  • Itching
  • Flushing
  • Chest pain
  • Diarrhea
  • Vomiting
  • Swelling
  • Back spasms
  • Bone pain
  • Uterine cramping
  • Difficulty breathing
  • Abdominal pain
  • Low blood pressure
  • Feelings of impending doom

Individuals often have symptoms in multiple organ system. What does that mean? In addition to skin symptoms such as hives, a person would have shortness of breath, or low blood pressure. This would be considered an anaphylactic reaction which needs to be treated promptly with an EpiPen. Another successful intervention is to avoid triggers that have been identified as causing your symptoms anaphylactic reactions. An important note is, triggers may differ from individual to individual.

The goal of treatment is to prevent life-threatening anaphylaxis which can lead to anaphylactic shock. One of many pharmacology interventions often prescribed are daily use of antihistamines, leukotriene antagonist, mast cell stabilizers, immunomodulators, immunosuppresants, supplements and steroids.

Despite treatment some continue to suffer from persistent symptoms. MCAS patients are often found to have multiple drug reactions, chemical sensitivity as well as sensitivity to preservatives and dyes

My initial treatment began with antihistamines Benadryl, Famotidine and Zyrtec. I did well on those medications for approximately 8 months. However, gradually I started noticing that whenever I held my medications, the palm of my hands start itching. I’d have symptoms of reaction after taking the pills. After bringing this to the attention of my immunologist, she explained my symptoms were caused by the preservatives, dyes and fillers used in the medications. From then on we agreed to switch all my medications to be prepared by a compounding pharmacy.

Reactions to medications are not limited only with antihistamines. Speak to your physician if you start experiencing reactions to your medications. Or you can ask to be switched to compounded medications. Remember, the 1st line of treatment for anaphylaxis is an EpiPen.

Are you new to compounded medications? Read my 8 tips on how to order your medications from a compounding pharmacy.

Leave a Reply

Scroll to Top
%d bloggers like this: